×

Hallucinations

As the brain undergoes complex changes, people with Alzheimer’s disease may experience hallucinations and delusions. These behavioral issues cause them to perceive things that do not exist in reality. Some hallucinations may be frightening, while others can merely be an ordinary vision of people, objects, or past situations.

Hallucinations and delusions may seem similar, but they are characteristically different from each other.

  • Hallucinations: It is characterized by seeing, hearing, smelling, or feeling non-existent things. For instance, an Alzheimer’s patient may see children playing in the room when, in reality, there are no children.
  • Delusions: Delusions, on the other hand, are false perceptions and beliefs that the person thinks are true. Paranoia is a similar condition in which the person may have irrational suspicion or mistrust of others, leading them to believe that they are mean, lying, unfair, or attempting to harm or threaten them.

UNDERSTANDING HALLUCINATIONS AND DELUSIONS

The changes occurring within the brain due to Alzheimer’s can cause hallucinations, typically in the later stages of the disease. The patient may perceive the face of a former friend in a curtain or see insects crawling on their hand. Sometimes, they may also speak to an imaginary person or hear people talking.

Alzheimer’s disease and dementia are not always the causes of hallucinations and delusions. Other factors can also induce these conditions (that the doctors can rule out while making the diagnosis):

  • Sight or hearing problems
  • Ailments such as fever, seizure, stroke, migraine, etc.
  • Physical issues, such as dehydration, intense pain, and kidney or bladder infections
  • Other severe mental conditions such as schizophrenia
  • Medications (that can affect the brain) such as steroids and stimulants
  • Alcohol and drug use or withdrawal

HOW CAN YOU COPE WITH HALLUCINATIONS AND DELUSIONS OF YOUR ALZHEIMER’S PATIENT?

You should carefully deal with this behavior of your Alzheimer’s or dementia patients. The first step is to assess the situation and establish whether hallucinations and delusions are creating significant distress for you or your patient. Is it upsetting you? Is it compelling the individual to do something dangerous or harmful? Or, is your patient getting frightened upon seeing an unacquainted face? If that is the case, the following tips can help you deal with the situation.

OFFER REASSURANCE

  • Offer reassurance by responding in a calm and supportive manner.
  • Gently pat your patient. It may turn their attention towards you and scale down the hallucination or delusion.
  • Concede the feelings behind this behavior and try to discover what the hallucination means to the person. You can respond with, “I know this is frightening for you” or “It sounds as if you’re worried.”

RESPOND HONESTLY

  • Do not argue with your patient about what they see or hear, and honestly respond if they ask you about the hallucination or delusion. For instance, if they ask you if you have seen a person, you may want to answer, “I know you see someone, but I don’t see anything.” In this way, you are not denying the person, and you can avoid an argument.

USE DISTRACTIONS

  • Distract the person by suggesting taking a walk or moving to another room. Fearsome hallucinations often abate in brightly-lit areas where other people are present.
  • Try to divert the person’s attention to music, discussion, or things that you both enjoy.

MODIFY THE ENVIRONMENT

  • Look for and remove sounds that your patient can misinterpret, such as noise from an air conditioner or a TV.
  • Check for lighting that casts shadows, reflections, or distortions on the walls, floors, and furniture. Turning on lights can help reduce shadows.
  • Consider covering mirrors with a cloth or removing them entirely to eliminate the possibility of your patient taking their reflection as a stranger.
  • Ensure your patient’s security by keeping everything that could be used to hurt anyone or themselves out of their reach.

SEEKING MEDICAL HELP

Seek medical help if your Alzheimer’s patient experiences continuous hallucinations or delusions. Discuss with the healthcare provider if your patient has any other illness or is using any medications since they can also cause hallucinations. The doctor will examine and rule out the possibilities to make the diagnosis.

Drugs are available for treating or alleviating behavioral symptoms to improve the patient’s life quality. However, these drugs may have serious side effects and must be used with caution. Doctors usually recommend these drugs only if non-drug therapy fails. Before taking these medicines, you should consult the doctor and have a thorough conversation about using these medications and their possible side effects.

go back to home page
home-icon-silhouette remove-button handshake left-quote check-circle> user-icon>